May 31, 1997 in Nation/World

Wrong Vaccinations Kill 21 Kids

Associated Press
 

Authorities in Yemen were Friday investigating the deaths of 21 children who were mistakenly given insulin shots during a vaccination campaign.

A total of 71 children were injected with insulin and 21 died on Saturday and Sunday, officials said.

An undisclosed number of children were being treated at a hospital in the capital, San’a, officials said.

The children were vaccinated May 22-23 as part of a government vaccination campaign against tuberculosis.

The officials said a medical worker accidentally delivered insulin vials instead of B.C.G. vaccine, which is used for tuberculosis, to a public clinic where the children were inoculated.

Insulin is used to treat diabetes.

An overdose of insulin results in a sudden reduction in sugar content, causing tremors, cold sweat, convulsions and coma.

Yemen is an impoverished country of about 17 million people in the southern part of the Arabian peninsula.

© Copyright 1997 Associated Press. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email